Jump to Main Content
Paradoxical respiratory failure due to cryptococcal pneumonia after amphotericin B treatment for HIV-associated cryptococcal meningitis
- Scriven, James E., Botha, Francois CJ, Schutz, Charlotte, Lalloo, David G., Wainwright, Helen, Meintjes, Graeme
- Medical mycology case reports 2018 v.19 pp. 38-40
- HIV infections, Human immunodeficiency virus 1, Pneumocystis, X-radiation, amphotericin B, case studies, chest, cryptococcosis, deoxycholic acid, meningitis, necropsy, patients, pneumonia, therapeutics
- We present a 27-year-old lady with HIV-1 infection who died due to rapidly worsening respiratory failure one day after commencing amphotericin B deoxycholate therapy for cryptococcal meningitis. Chest x-ray appearances were consistent with pneumocystis pneumonia but post mortem examination showed evidence of severe necrotizing cryptococcal pneumonia. Cryptococcal pneumonia is an underrecognized condition and should be considered in the differential of patients with HIV-1 infection and low CD4 count who develop respiratory symptoms.